A case of paraquat poisoning and subsequent fatality presenting to an emergency department

Timothy Erickson, Kimberly M. Brown, Herbert Wigder, Melissa Gillespie

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

Paraquat (1,1'-dimethyl-4,4'-dipyridylium) is an herbicide associated with both accidental and intentional ingestion, leading to severe and often fatal toxicity. Prognosis is largely dependent on the amount of paraquat absorbed. Rapid identification of the symptoms of paraquat toxicity (burns or ulceration at the site of ingestion or injection, acute respiratory distress, and renal failure) can facilitate early treatment intervention to limit absorption. We report a case of a 71-year-old man with a suicidal ingestion of paraquat 2 days prior to presentation. Serum paraquat levels, time elapsed since ingestion, and clinical symptoms all indicated poor prognosis. The patient developed severe respiratory distress and progressive renal failure and died 6 days after admission to the hospital.

Original languageEnglish (US)
Pages (from-to)649-652
Number of pages4
JournalJournal of Emergency Medicine
Volume15
Issue number5
DOIs
StatePublished - Sep 1997
Externally publishedYes

Fingerprint

Paraquat
Poisoning
Hospital Emergency Service
Eating
Renal Insufficiency
Herbicides
Burns
Respiratory Insufficiency
Injections
Serum

Keywords

  • Fatality
  • Paraquat
  • Poisoning
  • Suicide
  • Toxicity

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

A case of paraquat poisoning and subsequent fatality presenting to an emergency department. / Erickson, Timothy; Brown, Kimberly M.; Wigder, Herbert; Gillespie, Melissa.

In: Journal of Emergency Medicine, Vol. 15, No. 5, 09.1997, p. 649-652.

Research output: Contribution to journalArticle

Erickson, Timothy ; Brown, Kimberly M. ; Wigder, Herbert ; Gillespie, Melissa. / A case of paraquat poisoning and subsequent fatality presenting to an emergency department. In: Journal of Emergency Medicine. 1997 ; Vol. 15, No. 5. pp. 649-652.
@article{3bfe0caf1eb34597859b9680f0101300,
title = "A case of paraquat poisoning and subsequent fatality presenting to an emergency department",
abstract = "Paraquat (1,1'-dimethyl-4,4'-dipyridylium) is an herbicide associated with both accidental and intentional ingestion, leading to severe and often fatal toxicity. Prognosis is largely dependent on the amount of paraquat absorbed. Rapid identification of the symptoms of paraquat toxicity (burns or ulceration at the site of ingestion or injection, acute respiratory distress, and renal failure) can facilitate early treatment intervention to limit absorption. We report a case of a 71-year-old man with a suicidal ingestion of paraquat 2 days prior to presentation. Serum paraquat levels, time elapsed since ingestion, and clinical symptoms all indicated poor prognosis. The patient developed severe respiratory distress and progressive renal failure and died 6 days after admission to the hospital.",
keywords = "Fatality, Paraquat, Poisoning, Suicide, Toxicity",
author = "Timothy Erickson and Brown, {Kimberly M.} and Herbert Wigder and Melissa Gillespie",
year = "1997",
month = "9",
doi = "10.1016/S0736-4679(97)00144-3",
language = "English (US)",
volume = "15",
pages = "649--652",
journal = "Journal of Emergency Medicine",
issn = "0736-4679",
publisher = "Elsevier USA",
number = "5",

}

TY - JOUR

T1 - A case of paraquat poisoning and subsequent fatality presenting to an emergency department

AU - Erickson, Timothy

AU - Brown, Kimberly M.

AU - Wigder, Herbert

AU - Gillespie, Melissa

PY - 1997/9

Y1 - 1997/9

N2 - Paraquat (1,1'-dimethyl-4,4'-dipyridylium) is an herbicide associated with both accidental and intentional ingestion, leading to severe and often fatal toxicity. Prognosis is largely dependent on the amount of paraquat absorbed. Rapid identification of the symptoms of paraquat toxicity (burns or ulceration at the site of ingestion or injection, acute respiratory distress, and renal failure) can facilitate early treatment intervention to limit absorption. We report a case of a 71-year-old man with a suicidal ingestion of paraquat 2 days prior to presentation. Serum paraquat levels, time elapsed since ingestion, and clinical symptoms all indicated poor prognosis. The patient developed severe respiratory distress and progressive renal failure and died 6 days after admission to the hospital.

AB - Paraquat (1,1'-dimethyl-4,4'-dipyridylium) is an herbicide associated with both accidental and intentional ingestion, leading to severe and often fatal toxicity. Prognosis is largely dependent on the amount of paraquat absorbed. Rapid identification of the symptoms of paraquat toxicity (burns or ulceration at the site of ingestion or injection, acute respiratory distress, and renal failure) can facilitate early treatment intervention to limit absorption. We report a case of a 71-year-old man with a suicidal ingestion of paraquat 2 days prior to presentation. Serum paraquat levels, time elapsed since ingestion, and clinical symptoms all indicated poor prognosis. The patient developed severe respiratory distress and progressive renal failure and died 6 days after admission to the hospital.

KW - Fatality

KW - Paraquat

KW - Poisoning

KW - Suicide

KW - Toxicity

UR - http://www.scopus.com/inward/record.url?scp=0030825059&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030825059&partnerID=8YFLogxK

U2 - 10.1016/S0736-4679(97)00144-3

DO - 10.1016/S0736-4679(97)00144-3

M3 - Article

VL - 15

SP - 649

EP - 652

JO - Journal of Emergency Medicine

JF - Journal of Emergency Medicine

SN - 0736-4679

IS - 5

ER -